Colorado, 2020

Winter Storm and Avalanche in Colorado, April 15 to 16, 2020

April 15 to 16, 2020 · NWS BOU · 11 events in 10 counties and zones

A potent storm system dropped out of the northern Rockies and produced moderate to heavy snow over portions of the mountains, foothills and plains. The heaviest snow fell in and near the foothills north of Interstate 70, and across the plains north of I-76.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A potent storm system dropped out of the northern Rockies and produced moderate to heavy snow over portions of the mountains, foothills and plains. The heaviest snow fell in and near the foothills north of Interstate 70, and across the plains north of I-76. One backcountry skier was killed by an avalanche near Red Peak, in the Gore Range west of Silverthorne.

In the mountains and foothills, storm totals included: 30 inches near Jamestown; 27 inches near Nederland; 22 inches near Allenspark; 21 inches near St Mary's Glacier; 18 inches in Estes Park, 16 inches near Crescent Village and Deer Ridge; 15.5 inches near Aspen Springs, 15 inches near Pinecliffe; 12 inches near Berthoud and Genesee; 11.5 inches, 9 miles west-southwest of Rustic, with 4 to 10 inches across the north central mountains and the remainder of the foothills.

Along the urban corridor and adjacent plains, the heaviest snowfall occurred across southeast Larimer, eastern Boulder, northeast Jefferson and central Weld Counties. Storm totals included: 16.9 inches in Boulder, which helped to establish a new seasonal snowfall record for the city; 14.5 inches in Niwot; 14 inches in Ft. Collins; 13.5 inches in Frederick; 13 inches in Broomfield, 12 inches in Lafayette and near Longmont; 10.5 inches in northwest Arvada, with 10 inches in Erie, Louisville, and Westminster.

Across the rest of the urban corridor and northeast plains, storm totals included: 8 inches in Iliff and near Windsor; 7.5 inches near Akron; 7 inches in Brighton; 6.5 inches in Edgewater and Northglenn; 5.5 inches in Greeley and 7 miles northwest of Purcell; with 2 to 5 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 15, 9:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 15, 9:20 AM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1020 AM MDT Wed Apr 15 2020

.UPDATE...
Issued at 1012 AM MDT Wed Apr 15 2020

Steady as she goes, kind of. Colorado remains under a moderate
northwest flow aloft while a 90kt jet streak has nosed into
northwest Colorado this morning. This has created some dynamical
lift with snow increasing over far northern mountains and up along
the Continental Divide. Looking at web cameras the only real
impact appears to be on Rabbit Ears Pass with icy/snowpacked
roads. QG lift will continue to increase this afternoon and
evening ahead of the upper trof. This coupled with steeping lapse
rates will lead to favorable snowfall production. Will push up the
start of the winter storm warning in zone 31 and 33 to mid
afternoon more in line with above factors of lift/instability.

Main cold front has pushed into northern Wyoming with increasing
northerly winds and snow behind the front. Front should push
southward over the plains late afternoon/early evening with
increasing northeast winds behind it. Both HRRR/RAP develop quite a
bit of convective showers this evening behind the front which may be
a bit overdone. Some of this may start as rain showers before
secondary surge turns everything to snow later tonight.  For now
would change the current watch to advisories across the plains
tonight and advisories for Boulder/Larimer counties for now. Main
impact for roads would be tonight while daytime Thursday impacts
would be less. May be able to drop plains advisories Thursday
morning.  Still quite a few unknowns and details with qpf as
models continue to differ and will try and iron those out for the
afternoon package.

&&

.SHORT TERM...(Today and tonight)
Issued at 434 AM MDT Wed Apr 15 2020

Quite a bit of uncertainty over the details of the upcoming
weather system. The models are still struggling to resolve the
structure of the trough which results in differing placement of
the heavy snow band associated with the lead speed max in the jet
stream as well as the intensity and the amount of lift outside of
the main snow band. The models had been trending toward more
digging of the back of the trough, but now seem to be converging
on an unusual compromise with the strongest lift associated with
the lead speed max tonight and less separation between that
feature and a second jet streak on the back side of the trough.
This results in a heavy snow band tonight, then the trough just
stalls in place rather than either dropping south or having a
solid second round of lift along the same axis. There's not
convincing evidence in observational data yet that the first part
is so strong, though the models have fair agreement on this.

The main question for the first part, tonight into early Thursday,
is the position of the jet-induced snow band and its intensity.
The NAM is the extreme solution, focusing this over southeast
Wyoming into Nebraska and never sagging it south, resulting in
almost no snow around Denver until later Thursday. The current GFS
and EC have similar positions focused more on the Colorado-Wyoming
border area with some north to south motion as this feature
passes. We're accepting this as a reasonable solution, with some
hesitation about the exact details. The GFS has more precipitation
than the EC, and may be right as the environment should provide a
good response to even modest forcing with a deep neutral lapse
rate. Another question is how much upslope component there will be
into the foothills. This relates to the back part of the trough as
the strung out, stalling east-west trough axis either won't have
much upslope or will keep the deep upslope north of Colorado.
Either way, the upslope will be secondary to the jet streak
through tonight with limited shallow upslope possible later
tonight. Meanwhile, the high mountains should see a decent
response to the orographic forcing from west winds at mountaintop
level, plus the jet related lift wherever that is. Most likely
heavy snow will be north of Berthoud Pass, though this may sag to
the I-70 corridor by morning.

The current highlights will stand for now, as there's uncertainty
over both the snow band location and the changeover to snow this
evening. Northern border areas with the watch do look most likely
to get heavy snow, though it can't be ruled out in and near the
southern foothills eventually. Northern areas may start before
midnight too if it cools quickly enough, while southern areas
should be later. Snow amounts are just nudged a bit upward in the
most likely areas. WPC amounts are similar to an EC/GFS combo and
are accepted.

.LONG TERM...(Thursday through Tuesday)
Issued at 434 AM MDT Wed Apr 15 2020

Uncertainty regarding this system will continue into Thursday. The
models generally keep the strongest QG ascent over Wyoming where
the mid level trough stalls out. The overall QG ascent appears to
weaken through the day, but low level upslope during the day in
addition to a 90+ kt jet max stretched across northern CO may help
enhance the snowfall. Model spatial cross-sections show limited
Equivalent Potential Vorticity (EPV) which would support the
enhanced bands of snowfall related to the upper level jet. The
bottom line is that the models are having a hard time phasing
everything together with this system. The GFS20 shows a more
favorable northeast upslope component in the 850-700mb layer vs
the NAM12 and ECMWF solutions. Consequently, the GFS20 shows the
highest storm totals near the foothills vs the other models.
Highest confidence at this time is in the mountains and foothills
north of I-70. Across the I-25 corridor and northeast plains,
lower confidence as the GFS and NAM12 are complete opposites.
Storm Total grid a blend of the GFS20/ECMWF solutions and this
still look like the most reasonable option at this time. No
additional winter highlights planned with some much uncertainty,
but will still need to keep a close eye on zones 36, 39 and 41
and see how things shape up. The focus will shift more to the
south and east by late Thursday night into Friday as the trough
exits the region and the snowfall tapers off. Over the weekend it
will be warmer but still unsettled. The models still show a weak
disturbance moving out the Great Basin and across CO. Not much
impact with this system, with sct showers in the mountains and
more isolated coverage across the eastern plains. For early next
week, with warming trend will continue with an upper level ridge
over western CO on Monday. There could be another system possibly
impacting CO on Tuesday but not much agreement in the models with
this feature at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1012 AM MDT Wed Apr 15 2020

Surface winds will be shifting west and northwest and becoming
gusty this afternoon. Initial front will be into DEN around 00z
with showers developing behind it, and could initially be rain
showers. Stronger surge develops later tonight with more
widespread snow developing with IFR conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 6 PM MDT
Thursday for COZ038-039-042-043-048-050.

Winter Storm Warning from 9 PM this evening to 6 PM MDT Thursday
for COZ035.

Winter Weather Advisory from 6 AM Thursday to midnight MDT
Thursday night for COZ034.

Winter Storm Warning from 3 PM this afternoon to midnight MDT
Thursday night for COZ031-033.

&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Entrekin
Hazardous weather outlook, Apr 15, 9:43 AM MST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Wed Apr 15 2020

COZ030>051-161645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Wed Apr 15 2020

...A RETURN TO WINTER AGAIN FOR NORTHERN COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will increase over the mountains this afternoon,
especially north of Berthoud Pass. Rain and snow showers will also
develop on the plains north of Interstate 76. A cold front will
move through by early evening, with snow becoming widespread by
later tonight. The snow will likely be heavy at times over the
higher mountains, and accumulating snow is also expected north of
a line from Boulder to Julesburg. North winds will gust up to 35
mph and could cause some blowing and drifting snow after midnight.
Travelers are urged to expect winter driving conditions tonight
and into Thursday morning for icy and snowy roads. Conditions
expected to improve by Thursday afternoon with daytime heating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Thursday night, periods of moderate to heavy
snowfall are expected in the mountains, high valleys and
foothills. Storm totals of 10 to 20 inches will be possible,
with the heaviest amounts expected north of the I-70 corridor.
Across the I-25 corridor and northeast plains, storm totals from 2
to 8 inches will be possible. The highest amounts are expected to
be near the foothills of Larimer and Boulder counties.

Drier and slightly warmer weather will return Friday with just a
slight chance of snow showers in the high country. Over the
weekend, the warming trend will continue. There will still be a
chance of rain and snow showers in the mountains, with a slight
chance of rain showers across the northeast plains. The warming
trend will continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 4 winter storm, 1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 15, 1:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A group of three backcountry skiers were involved in an avalanche near Red Peak in the Gore Range, west of the town of Silverthorne. The group ascended to the east summit of Red Peak (point 12,885'). They began their descent of a couloir on the north side of point 12,885'. During the descent they triggered a small avalanche. The avalanche swept one of the riders through the couloir and to the valley below.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
April 15, 6:00 PM MST to April 16, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 8 inches.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 15, 6:00 PM MST to April 16, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 5 to 8 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 15, 6:00 PM MST to April 16, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 8 inches.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 15, 8:00 PM MST to April 16, 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 30.3 inches near Jamestown, 27 inches near Nederland; 22 inches near Allenspark, 20 inches near Glen Haven, 18 inches near Estes Park, 16 inches near Deer Ridge, 15.5 inches near Aspen Springs, 13.5 inches, 12 miles northwest of Livermore, with 12 inches near Berthoud.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 15, 8:00 PM MST to April 16, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 21 inches at St Mary's Glacier, 12 inches near Floyd Hill and Genesee; 8 inches at Aspen Springs, with 4 to 6 inches elsewhere.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 15, 8:00 PM MST to April 16, 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A wide range of storm totals with 1 to 3 inches across southern and eastern sections of the Denver area, with 4 to 10 inches primarily in north Denver and western Adams counties. A trained spotter in Westminster measured 10 inches of snowfall, with just 1.9 inches observed at Denver International Airport.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
April 15, 9:00 PM MST to April 16, 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included: 14 inches in Ft. Collins; 10 inches at Flat Iron Reservoir and 8 inches near Lovelend. Some tree damage was also reported in Fort Collins.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 15, 9:00 PM MST to April 16, 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 16.9 inches in Boulder; 14.5 inches in Niwot; 12 inches in Lafayette and near Longmont; 10.5 inches in northwest Arvada, 10 inches in Erie and Louisville.

Winter Storm, C & S Weld County

When
April 15, 9:00 PM MST to April 16, 5:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included: 13.5 inches in Frederick; 10 inches in Erie, 8 inches near Windsor; 7 inches in Brighton; 6 inches near Hudson, 5.5 inches in Greeley and 7 miles northwest of Purcell.

Winter Weather, Logan County

When
April 15, 9:00 PM MST to April 16, 10:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Most areas reported 2 to 4 inches of snowfall, with 8 inches reported in Iliff.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877048, 877034, 877035, 877037, 877010, 877038, 877039, 877011, 877014, 877026, 877040.